Colorado, 2002

Hail in Colorado, August 25, 2002

August 25, 2002 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 25, 1:30 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 25, 1:30 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 AM MDT SUN AUG 25 2002

FORECAST CONCERNS ARE PRECIPITATION CHANCES TODAY.

LARGE SCALE PATTERN SIMILAR TO THE PAST FEW DAYS WITH RIDGING OVER
THE SOUTHWEST STATES AND A TROUGH OVER THE NORTHWESTERN STATES. LEFT
EXIT REGION OF UPPER JET WILL WEAKEN AND MOVE EAST OF THE AREA AS
WEAK SUBSIDENCE/RIDGING APPROACH FROM THE SOUTH...HOWEVER CURRENT
CONVECTION OVER NORTHEAST CO WILL CONTINUE TO PROPAGATE INTO THE
AREA SO WILL ADD A SLIGHT CHANCE FOR TODAY. ETA 850MB TEMPS SUPPORT
HIGHS IN THE UPPER 80S...CLOUD COVER MAY KEEP TEMPS DOWN A FEW
DEGREES. WILL KEEP A SLIGHT CHANCE OF PCPN FOR THIS EVENING/TONIGHT
AS LOW LEVEL UPSLOPE FLOW INTERACTS WITH A WEAK UPPER JET. AVN IS
MUCH MORE AGGRESSIVE WITH BRINGING A 700MB SHORTWAVE OUT OF THE
CENTRAL ROCKIES AND INTO NORTHWEST KS LATER TONIGHT COMPARED TO THE
ETA...WHICH IS WEAKER AND MUCH SLOWER WITH THIS FEATURE.

SOUTHWEST FLOW ALOFT WILL ALLOW SUBTLE DISTURBANCES TO RIDE OVER THE
SOUTHWEST STATES RIDGE AND INTO THE HIGH PLAINS...WILL KEEP A SLIGHT
CHANCE OF PCPN IN THE FORECAST THROUGH THE LONG TERM PERIODS. NO
CHANGE TO EXTENDED PORTION OF FORECAST.

.GLD...NONE.

MCGUIRE

In the hours before

Special weather statement, Aug 25, 1:28 AM MST, 2 hours 47 minutes before
COZ090-091-250930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
228 AM MDT SUN AUG 25 2002

STRONG TO SEVERE THUNDERSTORMS IN NORTHERN WASHINGTON COUNTY WILL
MOVE INTO WESTERN YUMA COUNTY SOUTH OF YUMA AROUND 240 AM MDT AND
NORTHERN KIT CARSON COUNTY AROUND 315 AM MDT. PERSONS IN THIS AREA
SHOULD PAY CLOSE ATTENTION TO THE WEATHER AND BE PREPARED TO TAKE
COVER IF A WARNING SHOULD BECOME NECESSARY.
Special weather statement, Aug 25, 3:00 AM MST, 1 hour 15 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
400 AM MDT SUN AUG 25 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE NEEDED THIS MORNING AND AGAIN THIS
EVENING AND TONIGHT.

SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP OVER THE TRI-STATE AREA
EARLY THIS MORNING...AS AN UPPER LEVEL DISTURBANCE MOVES OVER THE
AREA. WIND PROFILES SUGGEST SOME POTENTIAL FOR UPDRAFT ROTATION. THE
PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS
WITH THE POSSIBILITY OF AN ISOLATED TORNADO.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND EVENING OVER THE HIGHER TERRAIN OF EASTERN COLORADO...AND MAY
MOVE INTO SOUTHWEST NEBRASKA AND WESTERN KANSAS DURING THE EVENING
HOURS. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
HIGH WINDS.

MCGUIRE

The radar

The Goodland radar (KGLD), 93 km away, was scanning. The volume nearest the first event began at 11:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kit Carson

When
August 25, 4:15 AM MST
Where
Kit Carson County, 18 mi N of Vona
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.567, -102.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313533.